Anti-Cancer Drug Causes Fingerprints to Disappear

A 62-year-old man from Singapore was detained at a United States airport customs for more than four hours after immigration officials could not detect his fingerprints.  During questioning, the man revealed that he has been taking Xeloda, a widely-used cancer drug whose side-effects include having the skin on the hands slough off, erasing his fingerprints in the process.

The detainee was eventually released when customs officials were satisfied that he was not a security threat.

Xeloda, also known for its generic name capecitabine, is a type of chemotherapy drug that has been used by many cancer patients.  However, taking the drug can cause a side effect called hand-food syndrome, wherein the palms of the hands and the soles of the feet turn red and itch.  In worse cases, the skin would blister and crack, as well as being unable to walk or hold anything in their hands.

But beyond these side-effects, Xeloda can also cause a person’s fingerprints to be erased, which can be a major obstacle when traveling to countries that require fingerprint identification such as the United States.  However, when the skin on the hands grows back, the fingerprints usually come out as well.  In the case of the detained cancer patient, however, having his fingerprints completely erased is rare.  In fact, people who have lost their fingerprints may not have realized it.

Although the cancer patient was released soon after, custom officials recommend him to bring a note from his oncologist the next time he traveled.